Autopsy gives clues to Ecstasy effects

More evidence has emerged that long-term users of the drug Ecstasy may have permanent changes in the way their brains work. In particular, using the drug may be killing cells which produce a vital mood chemical called seratonin. But it is not yet confirmed whether the loss of these cells has an adverse effect on brain health. The latest clues come from an autopsy of a 26-year-old Canadian – a long-term heavy user of Ecstasy – who died of an overdose of a different drug. When his brain was tested, it was found to have between 5O°/o and 80% less serotonin than the brain of other patients.
While the researchers, from the Centre for Addiction and Mental Health in Toronto, concede it is difficult to draw conclusions from a single case, they say the finding is significant.
Dr Stephen Kish said: “ This is the first study to show that this drug can deplete the level of serotonin in humans.” Seratonin is a neurotransmitter chemical, released by nerve cells in the brain, which controls mood, pain perception, sleep, appetite and emotion. A massive release of seratonin stimulated by Ecstasy is widely thought to be the principal mechanism of the drug.

Ecstasy hangover

Additionally, the “Ecstasy hangover” – feelings of excessive tiredness and irritability, alongside an inability to think clearly – is thought to be caused by an over-depletion of the chemical as the drug ceases to have an effect. The man whose brain was the subject of the study started using Ecstasy once a month at the age of 17. In the last few years of his life, he used it four or five nights a week at nightclubs, usually including a three-day weekend “binge” during which he took six to eight tablets. It is still uncertain whether a low level of serotonin in those who take Ecstasy is due to the action of the drug, or whether naturally occurring deficits in the chemical make you more likely to take it. Studies on animals given the drug suggest the former is more likely. Dr Philip Robson, a senior research fellow in psychiatry at Oxford University, said: ‘We simply don’t know what the long term effects of losing these nerve cells is.”

Source: Dr. Stephen Kish Centre Addiction and Mental Health, Toronto, July 2000.

Back to top of page

Powered by WordPress